Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 115, NWS Austin/San Antonio, TX

June 8, 2004Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 8, 2004, 11:48 PM CDT for Zavala County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 11:48 PM CDT (04:48 UTC)
Expired
Jun 9, 2004, 1:45 AM CDT
In force
117 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 090451
FFWSAT
TXC507-090645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA

* UNTIL 145 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 20 MILES NORTHWEST OF CRYSTAL
  CITY...OR ABOUT 14 MILES WEST OF LA PRYOR...MOVING NORTHWEST AT 5
  MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF ZAVALA COUNTY.

THIS THUNDERSTORM WILL CONTINUE TO WEAKEN. RADAR ESTIMATES UP TO 7 
INCHES OF RAIN HAS FALLEN NEAR COMETA. ROADS AND STREAMS IN AROUND 
SOUTHWESTERN ZAVALA COUNTY ARE LIKELY FLOODED.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2893 10010 2867 10009 2867 9980 2901 10010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:55 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 8, 9:55 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT TUE JUN 8 2004

.UPDATE...
SHORT-WAVE CROSSING THE RIO GRANDE WITH DEEP TROPICAL CONVECTION
ONGOING ACROSS THE EWX CWA PROMPTING NUMEROUS FLASH FLOOD WARNINGS
AND WILL MAINTAIN THE FLASH FLOOD WATCH OVERNIGHT. PWS BETWEEN 1.9
AND 2.3 INCHES ACROSS THE CWA AMPLE LIFT AND UPPER DIFFLUENCE. ONLY
MADE MINOR ADJUSTMENTS TO THE GRIDS AND FORECAST PRODUCTS.

&&

.PREV DISCUSSION...
EARLY TO MID JUNE EFFICIENT RAIN MAKING PATTERN CONTINUES THIS
AFTERNOON...AND IS FORECAST TO CONTINUE THROUGH WEDNESDAY. RECENT
RAINS AND MORE RAINS EXPECTED TONIGHT AND WEDNESDAY BODE WELL TO
CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT TO 4 PM WEDNESDAY
AFTERNOON. WILL KEEP CONTINUED HIGH CHANCE OF RAIN FOR TONIGHT AND
WEDNESDAY. EARLIER IN THE SPRING THE WESTERLIES CAME SOUTH FAR
ENOUGH...ALONG WITH FRONTS...TO SET OFF A SERIES OF RAIN EVENTS. IN
MID MAY AS THIS STORM TRACK RETREATED NORTH...SO DID THE RAIN EVENTS
ALSO...AS THEY DECREASED. JUNE 2004 HAS RETURNED THE RAINS...AS THE
WESTERLIES HAVE COME BACK FURTHER SOUTH AND LINKED WITH TROPICAL/SUB
TROPICAL WX SYSTEMS ALOFT TO THE S AND SW OF THE AREA. RAINFALL SO
FAR AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT IS CLOSE TO THE 10TH
WETTEST JUNE OF RECORD...5.19 INCHES IN JUNE OF 1951. THE 10TH
WETTEST JUNES AT OTHER LOCATIONS INCLUDES AUSTIN MABRY 8.21
INCHES...SAN ANTONIO 7.87 INCHES AND DEL RIO 5.13 INCHES.

AT ANY RATE PROGRESSIVE TROF MOVING OVER THE WESTERN U.S...IS
FORECAST TO MOVE FROM THE ROCKIES TO THE WESTERN GREAT PLAINS FROM
WEDNESDAY TO THURSDAY. AS THIS PROCESS OCCURS SOME LIFT FROM ANY
POSSIBLE WEAK WEATHER SYSTEM COMING ACROSS AREA ALOFT LINGERS.
COMPOSITE AVERAGE OF AREA POPS AND ENSEMBLE MEAN SHOWS CHANCE OF
SHOWERS OR THUNDERSTORMS FOR THURSDAY. SLIGHT INSTABILITY WITH
DAYTIME HEATING MAY CAUSE ISOLATED TO WDLY SCATTERED SHOWERS FRIDAY.

BY SATURDAY...ENSEMBLE MEAN AND ECMWF SHOW MAIN STORM TRACK GOING
NORTH...WITH MORE STABLE CONDITIONS. BY SUNDAY AND MONDAY...WEAKNESS
IN HEIGHT FIELD EVOLVES AS S/W TROF TO NORTH MOVES NORTHEAST...
THEREFORE WILL SHOW SLIGHT CHC OF SHRA FOR SUNDAY AND MONDAY. ON
TUESDAY AND WEDNESDAY OF NEXT WEEK...WEAK SUBTROPICAL HIGH DEVELOPS
FROM THE WEST...THEREFORE WILL NOT MENTION ANY SHRA IN FORECAST FOR
THE MID PART OF NEXT WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 09/21Z...TXZ171>173-185>194-203>209-
218>225-228.

&&

04/06
Hazardous weather outlook, Jun 8, 11:00 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT TUE JUN 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH TONIGHT
FOR THE INTERSTATE 35 CORRIDOR AND EASTWARD...INCLUDING THE CITIES
OF AUSTIN AND SAN ANTONIO.  TROPICAL SHOWERS AND THUNDERSTORMS WILL
BRING 1 TO 5 INCHES OF RAIN TO THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE CHANCE OF HEAVY RAINS AND FLASH FLOODING WILL CONTINUE THROUGH
WEDNESDAY AFTERNOON. THE TROPICAL MOISTURE PLUME SHOULD START TO
MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT
DECREASE IN SHOWER ACTIVITY EXPECTED BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.